Alert archive / West Virginia / Wind Advisories in 2019

Wind Advisory 13, NWS Charleston, WV

December 1, 20194 counties in West Virginia

NWS Charleston, WV issued this wind advisory at Dec 1, 2019, 4:36 AM EST for 4 counties in West Virginia. It took effect at Dec 2, 2019, 10:00 AM EST. It was in force for 19 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2019, 4:36 AM EST (09:36 UTC)
In effect from
Dec 2, 2019, 10:00 AM EST
Expired
Dec 3, 2019, 4:33 AM EST
In force
19 hr
Issued by
NWS Charleston, WV

Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 9.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2019-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2019-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
462 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WWUS71 KRLX 010936
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
436 AM EST Sun Dec 1 2019

WVZ520-522>524-526-011745-
/O.NEW.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
436 AM EST Sun Dec 1 2019

...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 7 AM EST
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts around 45 mph
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM Monday to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
8 follow-up statements
570 
WWUS71 KRLX 011516
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1016 AM EST Sun Dec 1 2019

WVZ520-522>524-526-012330-
/O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
1016 AM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 AM EST
TUESDAY...

* WHAT...Northwest winds 20 to 30 mph with gusts around 45 mph 
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM Monday to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
491 
WWUS71 KRLX 011942
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
242 PM EST Sun Dec 1 2019

WVZ520-522>524-526-020300-
/O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
242 PM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 AM EST
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts near 50 mph 
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM Monday to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
223 
WWUS71 KRLX 020156
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
856 PM EST Sun Dec 1 2019

WVZ520-522>524-526-021000-
/O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
856 PM EST Sun Dec 1 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM MONDAY TO 7 AM EST
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts near 50 mph 
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM Monday to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
827 
WWUS71 KRLX 020934
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
434 AM EST Mon Dec 2 2019

WVZ520-522>524-526-021745-
/O.CON.KRLX.WI.Y.0013.191202T1500Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
434 AM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 AM EST TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts around 45 mph
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM this morning to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
974 
WWUS71 KRLX 021516
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
1016 AM EST Mon Dec 2 2019

WVZ520-522>524-526-022330-
/O.CON.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
1016 AM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts around 46 mph 
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM this morning to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
361 
WWUS71 KRLX 021841
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
141 PM EST Mon Dec 2 2019

WVZ520-522>524-526-030245-
/O.CON.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
141 PM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts around 46 mph 
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM this morning to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
504 
WWUS71 KRLX 030217
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
917 PM EST Mon Dec 2 2019

WVZ520-522>524-526-031200-
/O.CON.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
917 PM EST Mon Dec 2 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST TUESDAY...

* WHAT...Northwest winds 15 to 25 mph with gusts near 50 mph 
  expected. Strongest winds will occur along the highest ridges.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Southeast Pocahontas and Southeast Randolph 
  Counties.

* WHEN...From 10 AM this morning to 7 AM EST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
730 
WWUS71 KRLX 030933
NPWRLX

URGENT - WEATHER MESSAGE
National Weather Service Charleston WV
433 AM EST Tue Dec 3 2019

WVZ520-522>524-526-031045-
/O.CAN.KRLX.WI.Y.0013.000000T0000Z-191203T1200Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Marlinton, and Harman
433 AM EST Tue Dec 3 2019

...WIND ADVISORY IS CANCELLED...

Winds have diminished below advisory levels and the Wind Advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Dec 1, 1:33 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Dec 1, 1:33 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
133 AM EST Sun Dec 1 2019

.SYNOPSIS...
A warm front crosses overnight, followed by a cold front Sunday
afternoon. Upper low Sunday night into Monday, followed by
upslope flow. Weak upper level system midweek.

&&

.NEAR TERM /THROUGH TODAY/...
As of 130 AM Sunday...

Coverage of rain showers finally starting to increase across the
forecast area, ahead of a warm front approaching from the
southwest. Temperatures slow to rise in light east to northeast
surface flow beneath inversion.

As of 945 PM Saturday...

POPs have been the biggest challenge of the forecast this
evening as the warm front remains positioned south of the
forecast area. This has kept the northern half of the area
mostly dry, prompting additional adjustments to hourly POPs to
better reflect these drier conditions. The expectation still
stands for heavier bursts of rainfall to overspread the area
after midnight tonight once the front lifts northward ahead of
the cold frontal passage after sunrise Sunday morning.

As of 640 PM Saturday...

A dry slot opening up in central Kentucky has prompted an
adjustment to POPs this evening as it does appear we could see a
brief lull in precip in our Kentucky and southwest West Virginia
counties. However, this should be short lived as rain fills back
in from the Tennessee Valley this evening and heavy rain
overspreads the entire forecast area during the overnight
period.

As of 120 PM Saturday...

Isentropic lift will increase once again tonight. As such,
expect rain to expand northward with warm front advancing
northward overnight along with lowering cloud bases. It appears
the warm front won't become occluded until later which means a
cold frontal passage will take place toward morning. I'm not
expecting much if any lull between fronts as this is a messy
warm sector. Rainfall amounts will approach 1.5 inches across
far southern counties decreasing to around 1 inch in portions
of southeast OH and central WV, with .50-.75 inches for northern
WV. Models continue to show some elevated instability tonight
near the triple point. I have maintained a slight chance of
thunder in the grids for elevated convection. Lows tonight will
likely occur this evening and slowly rising as the warm front
pushes north.

Cold front exits the mountains by mid morning with a decent dry
slot to follow as the surface low continues to occlude. This
should result in some sunshine with temperatures making a run
into the lower 60s across portions of the Lowlands. Temperatures
will begin to fall midday across southeast OH as upper level
system and associated CAA advances eastward. In addition,
clouds will increase along with the chance for showers. I think
clouds/showers will hold off sunset east of the OH River. Winds
will become gusty during the mid and late morning as boundary
layer mixing allow for some momentum transfer of flow aloft.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY/...
As of 145 PM Saturday...

Will be transitioning to the cold side of the system, with rain
changing to snow Sunday night into Monday and then lingering into
Tuesday morning in typical upslope prone areas. Expect surface
temperatures to be very borderline for snow accumulations early
Monday morning across the middle Ohio River Valley and WV
lowlands, so generally expecting a half inch or less of
accumulation by mid morning, with a transition back to mix or
just rain by late morning. Do expect a transition back to snow
Monday night, but by that time departing moisture will limit any
additional accumulations west of the mountains. Temperatures
will be more supportive of accumulations across the mountainous
counties of WV, and snow will fall longer (especially in upslope
areas). This leads to expected accumulations of 1-3 inches at
lower elevations and 3-6 inches for the snowier ridges through
Tuesday morning.

Winds will be a bit gusty, especially Monday and Monday night, with
gusts over 40mph possible across the higher ridges. At lower
elevations, gusts should max out in the 20-30 mph range. Will
continue with mention in HWO.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 145 PM Saturday...

The next weather maker comes in the form of a quick moving trough at
the surface and aloft. This will cross Tuesday night into Wednesday.
Moisture should be fairly limited with this, and only have some
light snow showers across the northeastern quarter of the forecast
area. High pressure then moves across the Thursday. Stuck with the
consensus blend for the end of the week. ECMWF showing a decent cold
front crossing as northern and southern stream surface lows try to
phase. The GFS keeps the bulk of the QPF tied up in the southern
stream system.

&&

.AVIATION /06Z SUNDAY THROUGH THURSDAY/...
As of 130 AM Sunday...

Highly variable conditions overnight in areas of rain and fog
ahead of a warm front approaching from the southwest. There
were even a few thunderstorms on the leading edge of the next
round of rain moving into the area from the southwest.

IFR conditions will continue to be more predominant along and
to the northwest of the Ohio River, which affects PKB and at
times HTS, as well as along the east slopes of the Appalachians,
which puts BKW near the edge.

Stronger flow developing Sunday as the warm front pushes
through will lead to conditions improving to VFR by 12Z south
and 16Z north and in the mountains.

A cold front will cross Sunday afternoon. It is not expected to
cause much restrictions as it does so, but wrap around low level
moisture in its wake will result in MVFR ceilings by 06Z Monday,
with rain showers that will change to snow showers with MVFR
visibility in the mountains.

Light east to northeast surface flow overnight, except southeast
around 10 kts on the ridges, will become south to southwest
Sunday morning. The wind could be gusty at times Sunday,
especially when a cold front crosses Sunday afternoon, with a
shift to the west. These west winds will diminish Sunday
evening.

Moderate to strong southwest flow aloft overnight into Sunday
morning is likely to be causing low level wind shear associated
with an inversion in the 2-3 kft layer. Flow aloft will mix
through to light to moderate southwest for later Sunday morning
and Sunday afternoon, and then become light to moderate west
for Sunday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Flight restrictions may vary through the
course of the night pending radar trends. Strengthening winds
and low level wind shear may vary overnight into Sunday
morning.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SUN 12/01/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  L    L    M    M    M    M    M    H    M    H    H    M
HTS CONSISTENCY  H    H    M    H    L    H    M    L    L    H    M    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    M    M    M    H    H    M    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    L

AFTER 06Z MONDAY...
IFR in snow showers Sat times overnight Sunday night through
Monday night, mainly in the mountains.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...TRM/MZ/30
NEAR TERM...TRM/30/MEK
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...TRM

In the hours before

Special weather statement, Dec 1, 1:22 AM EST, 3 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
122 AM EST Sun Dec 1 2019

VAZ003-004-011030-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF CLINTWOOD, GRUNDY, AND VANSANT
122 AM EST Sun Dec 1 2019

Light to moderate rain, combined with earlier rainfall, will have
the potential to create ponding of water on roads and fill
roadside ditches and small creeks and streams. Use caution when
driving.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 4:31 AM ESTWinter Weather AdvisoryRLXBarbour, Fayette, McDowell, Nicholas, Pocahontas, Raleigh and 4 more44 hr
Dec 1, 1:49 PM ESTWinter Storm WarningRLXFayette, Nicholas, Pocahontas, Randolph, Webster44 hr

Nearby

Wind Advisories in West Virginia, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.